Hi all. I'm a 41 yr old male in reasonably healthy shape. The only medical condition I was ever diagnosed with was high cholesterol after many years of eating nothing but fast food and fatty fried foods at home. When my total cholesterol level hit 263, I was put on 20mg of Lipitor a day. After the first day or so I began feeling ill and just attributed it to my body needing a chance to 'get used' to the medication. I felt lethargic, had mild headaches and aching in my major joints. Looking back now I dont think that its so much that my body got used to the medication as I got used to feeling that way when taking it.
Within a year, my levels dropped to 125 and my dosage was cut back to 10mg a day. I've now been on it for roughly two years total now and it is the only medication that I take on a daily basis. Because of changes that I have noticed in myself, I was doing some research on possible Lipitor side effects and that led me here where I have been surprised to say the least about much of what I have read. I will admit that most of my possible side effects are not to the severe degree of other posters here. I know that it wouldnt be right to say that everything that I have noticed is because of the Lipitor, but at the same time that is the only thing that has really changed in my daily routine with consistency.
Prior to being on Lipitor I had a grand total of one migraine headache in my life. I am almost positive as well that particular headache was a result of caffine withdrawal, so it is explainable. Since being on Lipitor I have had pretty much a steady ache centered from behind my left eye up to my lower left temple. I have had my eyes examined and tested and there is nothing in my vision that can explain the pain. This will often times escalate into a headache that over the counter medication can not put in a dent into and I end up having to take flexeril (a Rx I have because of occasional back spasms I suffer from) and place a bag of frozen vegetables over the area to get the pain to subside. Recently, my dr put me on Relpax and that seems to work, although in a month's time I have gone through 2 refills already.
I've also noticed a slight difference in my mental abilities. I was always someone that loved puzzles and learning new ideas and concepts in depth and enjoyed the detail oriented work that would go along with it. Now, I have difficulty staying focused on a task or problem for more then 5-10 minutes. It's almost as if all of the information that I take in when trying to learn something gets put into a buffer but never really passes from there into a place of understanding and knowledge if that makes any sense. At my job, things that are supposed to second nature to me I find myself having to very slowly and deliberately in my mind having to go through step by step by step to make sure that I am not missing anything. That can really be frustrating when compared to my abilities just 3 years ago.
I would never be confused with an athlete, but I used to enjoy moderate exercise and the feeling of well being that it gave me. Now, I have a general lethargy that is very hard to get through at times. I have to really push myself to do simple things like the dishes or run the vacuum around the house. Forget the brisk walks around the neighborhood or using the exercise equipment in the basement. When I try to do anything like that, I get exhausted very quickly and usually spend the rest of the day like a lump on a chair somewhere.
I've occasionally had heart palpatations that felt as if my heart was going to burst out of my chest. Very arhythmic and was enough of a concern that I was given a stress test, full EKG and sonogram of my heart and abdomen area. All checked out fine, with no explanation offered as to what causes them.
Right now, I'm noticing a huge decrease in my libido. My wife and I have always had a rich and enjoyable sex life, but recently I have been experiencing ED quite a bit and find that my overall desire for sex has diminished greatly. This is something that naturally is causing some problems because my wife feels that she is the problem.
Each of these items seperately might be easy to overlook, especially since (aside from the migraines) they aren't really completely debilitating. But taken together, I am not the person that I was 3 years ago. My physical stamina has dropped to almost nothing, my mental reasoning ability has been diminished, I often times suffer from painful, localized headaches and my libido has dropped to about nil.
Again, I dont know how much of these traits can be directly associated to use of Lipitor, but since it seemed to drop the overall cholesterol level so well initially, I'm going to stop taking it for a while now and try to control it via diet and exercise and see what my next blood test in June reveals. I'd be happy if the level went up 15 points if it meant that I can be the person I was before.
Sorry for the long rambling narrative, but I want to ask if anyone has any advice or tips how to manage without taking Lipitor everyday? I have always taken a multi vitamin everyday and I see here that its stressed to take Q10, B-6, B-12 and Omega 3 as daily supplements as well.
Thanks in advance.